Session Time: 1:45pm-3:15pm
Location: Exhibit Hall C
Objective: To report a patient who presented with a progressive supranuclear palsy (PSP)-like syndrome while receiving risperidone that disappeared after drug withdrawal.
Background: Drugs that either block dopamine receptors or deplete dopamine storage produce a functional dopaminergic deficient state, and hence cause clinical symptoms that mimic Parkinson’s disease (PD). However, these drugs rarely cause PSP-like features.
Methods: Case report
Results: A 65-year-old man was admitted because of progressive gait disturbance and falls. Three month before admission, he had developed left subdural hygroma after slipping. Drainage under a closed system was performed through burr holes by neurosurgeon. After operation, however, he developed aggressive behavior despite of resolution of subdural hygroma on follow-up brain CT scans. He was treated with risperidone for behavior symptoms. Two weeks after taking risperidone, gait disturbance and falls appeared over two-week period. On examination, he had mild dysarthria, masked face, bradykinesia, rigidity, left hand and both foot tremor, and short step gait with prominent postural instability. Ocular examination revealed both eye conjugate vertical gaze palsy, and left eye lateral and right eye medial gaze palsy, but intact vestibuloocular reflex. Videonystagmography (VNG) also showed vertical and horizontal gaze palsy.
We discontinued risperidone because it can induce extrapyramidal symptoms including parkinsonism. After one month, he gradually improved and was able to walk without assistance. Follow-up VNG did not show supranuclear gaze palsy.
Conclusions: This is a case of a PSP-like syndrome occurring in association with administration of an atypical antipsychotic drug and disappearing after medication withdrawal. This case emphasizes the importance of considering atypical antipsychotics as a possible cause of atypical parkinsonism with rapid or subacute onset and shows that immediate withdrawal of these drugs may reverse the symptoms.
To cite this abstract in AMA style:H.J. Kim, J.H. Lee. Reversible progressive supranuclear palsy-mimic induced by risperidone [abstract]. Mov Disord. 2017; 32 (suppl 2). https://www.mdsabstracts.org/abstract/reversible-progressive-supranuclear-palsy-mimic-induced-by-risperidone/. Accessed December 11, 2023.
« Back to 2017 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/reversible-progressive-supranuclear-palsy-mimic-induced-by-risperidone/